Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 182, NWS Wichita, KS

July 21, 2018Ellsworth County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 21, 2018, 12:50 AM CDT for Ellsworth County, Rice County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2018, 12:50 AM CDT (05:50 UTC)
Expired
Jul 21, 2018, 1:30 AM CDT
In force
40 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ellsworth County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 117 km from the middle of the area, began a volume at 05:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4052 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1857 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
0.0
Supercell composite
15.1

Open this sounding in Storm Lab

The text

As transmitted.

487 
WUUS53 KICT 210550
SVRICT
KSC053-159-210645-
/O.NEW.KICT.SV.W.0182.180721T0550Z-180721T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1250 AM CDT SAT JUL 21 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northern Rice County in central Kansas...
  Southern Ellsworth County in central Kansas...

* Until 145 AM CDT.

* At 1250 AM CDT, a severe thunderstorm was located near Lorraine, or
  10 miles east of Claflin, moving southeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lyons, Little River, Holyrood, Bushton, Geneseo, Lorraine and
  Frederick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3864 9838 3860 9793 3819 9793 3847 9847
TIME...MOT...LOC 0550Z 293DEG 40KT 3853 9834 

HAIL...1.00IN
WIND...60MPH
 
$$

KETCHAM
3 follow-up statements
807 
WWUS53 KICT 210603
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
103 AM CDT SAT JUL 21 2018

KSC053-159-210645-
/O.CON.KICT.SV.W.0182.000000T0000Z-180721T0645Z/
Rice KS-Ellsworth KS-
103 AM CDT SAT JUL 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR NORTHEASTERN RICE AND SOUTHEASTERN ELLSWORTH COUNTIES...

At 103 AM CDT, a severe thunderstorm was located over Geneseo, or 9
miles north of Lyons, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lyons, Little River, Geneseo and Frederick. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3857 9829 3860 9793 3819 9793 3847 9838
TIME...MOT...LOC 0603Z 291DEG 38KT 3849 9819 

HAIL...1.00IN
WIND...60MPH
 
$$

KETCHAM
296 
WWUS53 KICT 210613
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
113 AM CDT SAT JUL 21 2018

KSC053-210622-
/O.CAN.KICT.SV.W.0182.000000T0000Z-180721T0645Z/
Ellsworth KS-
113 AM CDT SAT JUL 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELLSWORTH COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3852 9828 3852 9794 3819 9793 3847 9838
TIME...MOT...LOC 0612Z 292DEG 37KT 3846 9810 

$$

KSC159-210645-
/O.CON.KICT.SV.W.0182.000000T0000Z-180721T0645Z/
Rice KS-
113 AM CDT SAT JUL 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR NORTHEASTERN RICE COUNTY...

At 112 AM CDT, a severe thunderstorm was located near Geneseo, or 9
miles northeast of Lyons, moving southeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lyons, Little River, Geneseo and Frederick. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3852 9828 3852 9794 3819 9793 3847 9838
TIME...MOT...LOC 0612Z 292DEG 37KT 3846 9810 

HAIL...1.00IN
WIND...60MPH
 
$$

KETCHAM
857 
WWUS53 KICT 210630
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
130 AM CDT SAT JUL 21 2018

KSC159-210640-
/O.CAN.KICT.SV.W.0182.000000T0000Z-180721T0645Z/
Rice KS-
130 AM CDT SAT JUL 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RICE COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However small hail is still possible with this
thunderstorm.

LAT...LON 3852 9828 3852 9794 3819 9793 3847 9838
TIME...MOT...LOC 0629Z 293DEG 40KT 3838 9786 

$$

KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 11:22 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 20, 11:22 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1122 PM CDT Fri Jul 20 2018

.SHORT TERM...(This evening through Monday night)
Issued at 329 PM CDT Fri Jul 20 2018

Currently have a shortwave tracking southeast across the western
Great lakes with upper ridging centered over the southern Rockies.
Messy surface pattern is in place across the area, with a
stationary front stretching from near KMCI to just north of I-70
across KS. There also appears to be a thermal heat axis punching
into sw KS that is acting like a dryline.

Current thinking is that surface based storms will get going
across southwest KS and also over sw Nebraska along their
respective boundaries. With northwest flow still in place, this
activity will try to drift southeast overnight. With building mid
level capping, confidence is low on how far south storms will
make it. For now, feel our western flank will have the better
chances this evening. With mid level baroclinic zone still in
place, also can't rule out some sct convection over our northeast
flank.

Upper low will continue to churn over the southern Great Lakes and
northern Ohio Valley on Sat with weak cold front pushing further
south. Temps will be a few degrees cooler on Sat along with
slightly lower dewpoints. The better shower and storm chances
will be pushed well east of the area.

Still decent model agreement in shortwave tracking across southern
Canada Sun into Sun night. This will push a cold front across the
northern and central Plains and will provide chance for storms
across northern KS Sun night with these conditions continuing
into Mon morning.

.LONG TERM...(Tuesday through Friday)
Issued at 329 PM CDT Fri Jul 20 2018

Broad upper ridge will continue to expand across the desert
southwest into the central Rockies with a cutoff circulation
remaining over the southeast CONUS. GFS and ECMWF agree on another
shortwave tracking across southern Canada Mon through Tue and will
attempt to push another cold front down into the Plains. This will
bring precip chances back, especially for northern portions of
Kansas.

Staying in nw flow will keep highs through these extended periods
close to normal, which is in the lower 90s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1122 PM CDT Fri Jul 20 2018

Scattered strong to severe storms will affect parts of central
and southern Kansas overnight. Otherwise, VFR conditions expected
to prevail thru the forecast valid period away from any storms
with an easterly component surface flow continuing across the area
through Saturday.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73  93  71  93 /  30   0  10   0
Hutchinson      71  93  69  92 /  20   0  10   0
Newton          71  93  68  92 /  20   0   0   0
ElDorado        71  92  67  91 /  20   0   0   0
Winfield-KWLD   73  92  70  93 /  20   0   0   0
Russell         68  91  68  93 /  10   0  10   0
Great Bend      69  92  69  92 /  20   0  10   0
Salina          70  93  69  94 /  10   0   0   0
McPherson       70  91  68  92 /  20   0   0   0
Coffeyville     72  93  69  92 /  30  10   0   0
Chanute         70  92  67  90 /  30  10   0   0
Iola            70  92  67  90 /  20  10   0   0
Parsons-KPPF    71  92  68  91 /  30  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...KED
Hazardous weather outlook, Jul 20, 10:59 PM CDT, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1059 PM CDT Fri Jul 20 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-220400-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1059 PM CDT Fri Jul 20 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong to severe storms will be possible through about 2 am across
portions of central and southern Kansas, generally along and south
of a Great Bend to McPherson to Cottonwood Falls line. The main
risks will be hail to half dollar size, wind gusts to 65 mph and
locally heavy rainfall.

The Cow Creek near Hutchinson will continue a slow rise but remain
below flood stage overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The Cow Creek near Hutchinson will continue to climb, cresting
Saturday afternoon. Cow Creek is expected to remain below flood
stage. Strong storms will be possible late Sunday night into Monday
morning for locations generally along and north of Interstate 70.

Strong storms are also possible Wednesday into Wednesday night
across mainly central Kansas.

Strong storms will be possible periodically Thursday afternoon and
evening over most of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jul 20, 11:41 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
1141 PM CDT FRI JUL 20 2018

KSZ047-050-210545-
Rice KS-Barton KS-
1141 PM CDT FRI JUL 20 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Rice County in central Kansas...
  Barton County in central Kansas...

* Until 1245 AM CDT.

* At 1139 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Otis...moving southeast at 35
  mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Great Bend, Lyons, Hoisington, Sterling, Ellinwood, Claflin, Chase,
  Bushton, Pawnee Rock, Albert, Alden, Olmitz, Raymond, Great Bend
  Airport, Cheyenne Bottoms and Silica.

LAT...LON 3856 9903 3862 9902 3853 9848 3852 9848
      3852 9841 3848 9815 3818 9807 3817 9847
      3826 9847 3826 9903
TIME...MOT...LOC 0441Z 301DEG 31KT 3851 9900

JAKUB
Special weather statement, Jul 20, 11:59 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Wichita KS
1159 PM CDT FRI JUL 20 2018

KSZ068-069-083-210600-
Butler KS-Harvey KS-Sedgwick KS-
1159 PM CDT FRI JUL 20 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Butler County in south central Kansas...
  Southern Harvey County in south central Kansas...
  Sedgwick County in south central Kansas...

* Until 100 AM CDT.

* At 1158 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Mount Hope...moving southeast
  at 35 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Wichita, Derby, Newton, Andover, Haysville, Park City, Valley
  Center, Bel Aire, Mulvane, Goddard, Rose Hill, Maize, Clearwater,
  Halstead, Sedgwick, Colwich, Garden Plain, Mount Hope, Downtown
  Wichita and Kechi.

LAT...LON 3798 9770 3808 9727 3778 9712 3748 9714
      3748 9766
TIME...MOT...LOC 0459Z 335DEG 30KT 3792 9761

JAKUB
Special weather statement, Jul 21, 12:10 AM CDT, 40 minutes before
Special Weather Statement
National Weather Service Wichita KS
1210 AM CDT SAT JUL 21 2018

KSZ069-070-210615-
Butler KS-Greenwood KS-
1210 AM CDT SAT JUL 21 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Butler County in south central Kansas...
  Southwestern Greenwood County in southeastern Kansas...

* Until 115 AM CDT.

* At 1209 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles east of Potwin, or 9 miles
  north of El Dorado...moving southeast at 30 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  El Dorado, Andover, Augusta, Rose Hill, Towanda, Benton,
  Whitewater, Leon, Potwin, Elbing, Latham, Rosalia, Cassoday, Santa
  Fe Lake, El Dorado State Park, Augusta Municipal Airport, El Dorado
  Airport, Beaumont and El Dorado Lake.

LAT...LON 3753 9714 3808 9715 3809 9646 3761 9651
      3761 9652 3754 9652
TIME...MOT...LOC 0510Z 328DEG 27KT 3795 9689

JAKUB
Local storm report, Jul 21, 12:33 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1233 AM CDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     HAIL             4 E MOUNT HOPE          37.87N 97.59W
07/20/2018  E1.75 INCH       SEDGWICK           KS   PUBLIC

&&

KED
Special weather statement, Jul 21, 12:36 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
1236 AM CDT SAT JUL 21 2018

KSZ069-093-094-098-210630-
Butler KS-Cowley KS-Chautauqua KS-Elk KS-
1236 AM CDT SAT JUL 21 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Butler County in south central Kansas...
  Cowley County in south central Kansas...
  Northwestern Chautauqua County in southeastern Kansas...
  Western Elk County in southeastern Kansas...

* Until 130 AM CDT.

* At 1234 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles east of Douglass...moving
  southeast at 50 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Arkansas City, Winfield, Douglass, Udall, Cedar Vale, Burden,
  Dexter, Grenola, Atlanta, Latham, Rock, Cambridge, Maple City,
  Beaumont, Winfield City Lake and Strother Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3700 9714 3750 9714 3767 9653 3761 9652
      3761 9649 3719 9619 3701 9653
TIME...MOT...LOC 0536Z 334DEG 44KT 3756 9687

KETCHAM
Special weather statement, Jul 21, 12:42 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Wichita KS
1242 AM CDT SAT JUL 21 2018

KSZ051-052-210645-
McPherson KS-Marion KS-
1242 AM CDT SAT JUL 21 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern McPherson County in central Kansas...
  Southwestern Marion County in central Kansas...

* Until 145 AM CDT.

* At 1240 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Mcpherson...moving southeast at
  45 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Mcpherson, Hillsboro, Moundridge, Galva, Canton, Goessel, Lehigh,
  Mcpherson Airport and Marion Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3818 9775 3855 9766 3840 9705 3818 9720
TIME...MOT...LOC 0542Z 293DEG 40KT 3845 9762

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 10:57 PM CDTSpecial Weather StatementICTMcPherson48 min
Jul 20, 11:26 PM CDTSpecial Weather StatementICTChase49 min
Jul 20, 11:30 PM CDTSpecial Weather StatementICTAllen, Woodson45 min
Jul 20, 11:33 PM CDTSpecial Weather StatementICTMarion42 min
Jul 20, 11:41 PM CDTSpecial Weather StatementICTBarton, Rice64 min
Jul 20, 11:59 PM CDTSpecial Weather StatementICTSedgwick61 min
Jul 21, 12:10 AM CDTSpecial Weather StatementICTButler65 min
Jul 21, 12:36 AM CDTSpecial Weather StatementICTCowley54 min
Jul 21, 12:42 AM CDTSpecial Weather StatementICTMcPherson, Marion63 min
Jul 21, 1:00 AM CDTSpecial Weather StatementICTSedgwick60 min
Jul 21, 1:26 AM CDTSpecial Weather StatementICTHarvey64 min
Jul 21, 1:29 AM CDTSpecial Weather StatementICTMcPherson61 min
Jul 21, 1:59 AM CDTSpecial Weather StatementICTButler61 min
Jul 21, 2:05 AM CDTSpecial Weather StatementICTNeosho25 min
Jul 21, 3:36 AM CDTSpecial Weather StatementICTGreenwood54 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.